News

Penticton police warn of potentially fatal ecstasy

Ecstasy pills that are believed to have caused deaths elsewhere in the province are now possibly being sold in Penticton.

"Penticton RCMP are warning the public that information has surfaced that a batch of ecstasy pills, believed to be responsible for deaths in Alberta and the Lower Mainland has allegedly arrived in Penticton and is currently being sold on the streets," said Sgt. Rick Dellebuur.

Dellebuur said RCMP are advising the public not to consume any pill or powder substance that has been obtained through illicit sources that may or may not be ecstasy.

The B.C. Coroners Services reviewed 16 deaths of B.C. ecstasy users in 2011 and early 2012 and found three victims in the Lower Mainland and two more on Vancouver Island tested positive for paramethoxy-methamphetamine (PMMA), which RCMP believe is being used as a cheaper ingredient.

"It's considerably more neurotoxic," said provincial health officer Dr. Perry Kendall.

Health officials said PMMA is a rare drug and takes effect much more slowly than expected by ecstasy users, who may be used to feeling the effects within 45 minutes. Kendall said users may think the pills aren't working or they're weak and take a second or a third one then overdose.

"They're thinking they have lower dose pills," Kendall said. "In fact, they have higher dose pills that are a lot more toxic."

Kendall said the pills are made in the bathtub so there is no guarantee one pill has the same composition as another. He said the pills are typically contaminated with other drugs, including methamphetamine, ephedrine, caffeine, ketamine (an anaesthetic) and PCP — a horse tranquilizer.

In a medical health officers update for physicians published in January it recommends individuals should avoid taking ecstasy, however, if a person does they should not be using a combination of alcohol or other drugs at the same time, no more than one or two doses in an evening and stay hydrated with sports drinks or non-caffeinated soda pop. The information also suggests ecstasy users should be with a sober person who can be alert for any signs of ecstasy toxicity including agitation, confusion, hyperthermia, loss of consciousness and seizures.

Chief Coroner Lisa Lapointe emphasized that every ingestion of ecstasy is a risk as there is no way of determining the actual ingredients of a drug concocted for profit in an unregulated environment. She said there is no known safe dose.

Anyone with information concerning this batch of drugs are asked to contact the Penticton RCMP at 250-492-4300 or Crime Stoppers at 1-800-222-8477 (TIPS).

-With files from Jeff Nagel, Surrey North Delta Leader

We encourage an open exchange of ideas on this story's topic, but we ask you to follow our guidelines for respecting community standards. Personal attacks, inappropriate language, and off-topic comments may be removed, and comment privileges revoked, per our Terms of Use. Please see our FAQ if you have questions or concerns about using Facebook to comment.

You might like ...

South Okanagan sign cull to continue
 
Albas off to Ottawa
 
American trucker nabbed at Osoyoos border crossing with child porn
UPDATE: B.C. legislature to get security scanner
 
Security stepped up in B.C. after attacks in Ottawa
 
Cartolina revitalizes Nelson heritage building
West Kootenay Roller Derby League season opens
 
Housing project serves a need
 
Victoria legislature dome moving, repair needed

Community Events, October 2014

Add an Event

Read the latest eEdition

Browse the print edition page by page, including stories and ads.

Oct 22 edition online now. Browse the archives.